Illinois, 2011

Damaging Winds in Illinois, August 8, 2011

August 8, 2011 · NWS ILX · 8 events in 5 counties and zones

Late afternoon clearing allowed for scattered thunderstorms to rapidly develop ahead of an upper level disturbance. A cluster of storms produced isolated wind damage as it moved through the Peoria metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$342,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Late afternoon clearing allowed for scattered thunderstorms to rapidly develop ahead of an upper level disturbance. A cluster of storms produced isolated wind damage as it moved through the Peoria metro area. Funnel clouds were also reported north of I-74 from McLean County to Vermilion County along outflow boundaries from previous thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 8, 1:48 PM CST, 3 hours earlier.

Area forecast discussion, Aug 8, 1:48 PM CST, 3 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT MON AUG 8 2011

.DISCUSSION...
ISSUED 230 PM CDT MON AUG 8 2011

OPERATIONAL MODELS IN GENERALLY GOOD AGREEMENT THROUGH FORECAST
PERIOD LEADING TO ABOVE AVERAGE FORECAST CONFIDENCE.

SHORT TERM...TONIGHT THROUGH TUESDAY

WEAK TROUGH AXIS EXTENDING FROM NEAR MOLINE TO TERRE HAUTE IS
SERVING AS THE PRIMARY FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT
ACROSS CENTRAL ILLINOIS THIS AFTERNOON. MID-LEVEL SHORT-WAVE EVIDENT
ON WATER VAPOR IMAGERY OVER EASTERN IOWA IS ENHANCING COVERAGE OF
STORMS ACROSS NORTHWEST ILLINOIS. 12Z NAM SEEMS TO HAVE A DECENT
HANDLE ON THE SITUATION...SO WILL TREND TOWARD ITS SOLUTION IN THE
IMMEDIATE SHORT-TERM.  AS SUCH...EXPECT BOUNDARY TO GRADUALLY SHIFT
N/NE INTO NORTHERN ILLINOIS OVER THE NEXT FEW HOURS. WILL CARRY
CHANCE POPS ACROSS THE BOARD THROUGH THE EVENING...WITH THE HIGHEST
CHANCES ALONG/NORTHEAST OF THE I-74 CORRIDOR. ONCE THE TROUGH EXITS
THE REGION AND DAYTIME INSTABILITY WANES...SHOWERS/STORMS WILL
DISSIPATE...LEAVING BEHIND MOSTLY DRY CONDITIONS AFTER MIDNIGHT.
NAM/GFS/ECMWF ALL AGREE THAT OVERNIGHT MCS ACTIVITY WILL REMAIN WELL
TO THE S/SW OF CENTRAL ILLINOIS...PRIMARILY IN A CORRIDOR FROM
SOUTHERN KANSAS E/SE INTO ARKANSAS.

GFS/NAM DEPICT SECONDARY WAVE ROTATING AROUND JAMES BAY LOW DURING
THE DAY TUESDAY. ALTHOUGH...BULK OF MOISTURE WILL BE SHUNTED EAST
WITH THE INITIAL SYSTEM TONIGHT. THERE MAY REMAIN ENOUGH RESIDUAL
MOISTURE TO PRODUCE A FEW THUNDERSTORMS GIVEN THE COOLER MID-LEVEL
TEMPS AND RESULTANT LAPSE RATES. BUFR SOUNDINGS SUGGEST CAPE OVER
1000 J/KG NRN FORECAST AREA. WILL RETAIN A SLIGHT CHANCE POP.

BARNES/BARKER

LONG TERM...TUESDAY NIGHT THROUGH MONDAY

HIGH PRESSURE BUILDS IN AT THE SURFACE TUESDAY NIGHT INTO
THURSDAY. SOME CLOUDS WILL STILL BE LIKELY GIVEN THE WEAK CYCLONIC
CURVATURE TO THE MID-LEVEL FLOW...BUT WITH DEW POINTS EXPECTED TO
DROP INTO THE 50S AND LIGHT WINDS...OVERNIGHT LOWS SHOULD RANGE
FROM THE UPPER 50S TO LOWER 60S. TEMPS AT 850 MB ARE EXPECTED TO
FALL TO NEAR 10C. THE AFTERNOON CUMULUS SHOULD ALSO HELP TO KEEP
THE DAYTIME HIGHS FROM REACHING NEAR SEASONAL NORMALS WITH SOME
HIGHS REMAINING IN THE 70S IN THE NORTHERN PORTION OF THE FORECAST
AREA WEDNESDAY AND THURSDAY.

NEXT SYSTEM IS PROGGED TO BEGIN TO IMPACT ILLINOIS THURSDAY NIGHT
WITH INCREASING CLOUDINESS AND THEN SCATTERED THUNDERSTORMS FRIDAY
AND SATURDAY. THE GFS ENSEMBLES SUGGEST THAT THE OPERATIONAL MODEL
MAY BE A BIT OF AN OUTLIER ON THE HIGH SIDE ON MOISTURE AND DRY
AIR MASS ALREADY IN PLACE SHOULD DELAY PRECIP ONSET.  WILL UNDERCUT
GUIDANCE POPS A BIT FOR THE END OF THE WEEK KEEPING THEM IN THE
CHANCE CATEGORY. MID-LEVEL FLOW IS MODERATE WITH THIS WAVE BUT
INSTABILITY WILL BE LIMITED...SO ANY THREAT OF SEVERE SHOULD BE LOW.

IN THE WAKE OF THIS WAVE...ONCE AGAIN HIGH PRESSURE BUILDS IN WITH
850 TEMPS FALLING INTO THE 11-13C RANGE BRINGING COOLER THAN
SEASONAL NORMAL TEMPS.

SOME DIFFERENCES BEGIN TO BECOME APPARENT EARLY NEXT WEEK WITH THE
ECMWF DEVELOPING A MORE MERIDIONAL FLOW PATTERN. SENSIBLE WEATHER
DIFFERENCES ARE SMALL THOUGH AND WILL GENERALLY FOLLOW A DRY AND
COOL FORECAST CONTINUING.

BARKER
&&

.AVIATION...
ISSUED 1241 PM CDT MON AUG 8 2011

WEAK TROUGH AXIS/WIND SHIFT LINE CURRENTLY EXTENDING FROM NEAR
KGBG...TO KDEC...TO KRSV WILL SERVE AS THE PRIMARY FOCUS FOR
CONVECTION ACROSS CENTRAL ILLINOIS THIS AFTERNOON. LATEST
SATELLITE/RADAR IMAGERY IS ALREADY SHOWING WIDELY SCATTERED STORMS
DEVELOPING ALONG THIS BOUNDARY AND EXPECT THIS TREND TO CONTINUE
FOR THE NEXT SEVERAL HOURS. NAM SHIFTS THE TROUGH AXIS INTO
NORTHERN ILLINOIS TOWARD 00Z...SO CHANCES FOR CONVECTION WILL
LIKELY DIMINISH AFTER THEN. HAVE THEREFORE INCLUDED VCTS AT ALL
TERMINALS BETWEEN 18Z AND 03Z. ONCE THE BOUNDARY LIFTS OUT OF THE
AREA...SKIES WILL PARTIALLY CLEAR AND PATHCY FOG WILL BE POSSIBLE
LATE TONIGHT. FORECAST SOUNDINGS AND NUMERIC GUIDANCE BOTH SUGGEST
AT LEAST A SLIGHT REDUCTION IN VISBYS TOWARD DAWN...SO HAVE
INCLUDED A TEMPO GROUP DOWN TO 4SM BETWEEN 08Z AND 12Z. WINDS WILL
INIITALLY BE FROM THE S/SW AT 5 TO 10KT THIS AFTERNOON...THEN WILL
GO LIGHT AND VARIABLE TONIGHT. WESTERLY WINDS OF 5 TO 10KT WILL
RESUME BY TUESDAY MORNING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 8, 2:13 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT MON AUG 8 2011

ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
313 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE TRACKING OUT OF IOWA WILL TRIGGER
SCATTERED THUNDERSTORMS ACROSS MAINLY NORTH-CENTRAL ILLINOIS
INTO THE EARLY EVENING HOURS. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER A FEW OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL. MOST OF THE STORMS WILL BE CONFINED TO LOCATIONS ALONG
AND NORTH OF I-74 THROUGH ABOUT 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL APPROACH THE REGION LATE IN THE WEEK...BRINGING
ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT

BARNES

The radar

The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 8, 4:48 PM CST to 4:52 PM CST
Where
Marshall County, 3.71 mi W of Henry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.110, -89.440

Wind gusts were estimated around 60 mph with a thunderstorm outflow.

Thunderstorm Wind, Peoria

When
August 8, 5:15 PM CST to 5:20 PM CST
Where
Peoria County, 1.25 mi ESE of Sherwood Forest
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.740, -89.610

Numerous trees were damaged and power lines were blown down in the city of Peoria.

Thunderstorm Wind, Peoria

When
August 8, 5:40 PM CST to 5:42 PM CST
Where
Peoria County, 0.52 mi W of Bellevue
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.680, -89.690

Several trees were toppled, one of which fell onto power lines and caused a power outage in a subdivision near the Greater Peoria Airport.

Thunderstorm Wind, Tazewell

When
August 8, 5:44 PM CST to 5:46 PM CST
Where
Tazewell County, 1.72 mi ESE of Creve Coeur
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.640, -89.550

Several trees were blown down between East Peoria and Creve Coeur on Pekin Avenue.

Thunderstorm Wind, Tazewell

When
August 8, 5:44 PM CST to 5:46 PM CST
Where
Tazewell County, 1.26 mi WSW of Creve Coeur
Measured
56 kt (64 mph) estimated gust
Property damage
$42,000
Reported by
Emergency Manager
Coordinates
40.640, -89.600

A one foot diameter tree fell onto a house in Creve Coeur.

Thunderstorm Wind, Tazewell

When
August 8, 5:44 PM CST to 5:46 PM CST
Where
Tazewell County, 1.05 mi E of East Peoria
Measured
61 kt (70 mph) estimated gust
Property damage
$185,000
Reported by
Emergency Manager
Coordinates
40.670, -89.550

Several trees were blown down on cars and houses in the 1100 block of Springfield Road in East Peoria. Wind damage occurred over a 2 block radius.

Funnel Cloud, McLean

When
August 8, 6:02 PM CST to 6:03 PM CST
Where
McLean County, 2.32 mi NNE of Hudson
Reported by
Mesonet
Coordinates
40.630, -88.960

A funnel cloud was sighted by numerous people between Hudson and Lexington, including the Lake Bloomington recreational areas. There was no evidence of debris near the ground, and no reports of damage.

Funnel Cloud, Vermilion

When
August 8, 7:56 PM CST to 7:57 PM CST
Where
Vermilion County, 0.69 mi N of Henning
Reported by
Emergency Manager
Coordinates
40.310, -87.700

Spotters reported a funnel cloud near the town of Henning. The funnel was short lived and there were no reports of debris or damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344573, 344574, 344575, 344577, 344578, 344579, 344581, 344582.